Electrocardiogram after Chloroquine and Emetine
Electrocardiographic abnormalities have been studied after administration of chloroquine in 25 patients, of emetine in 28 patients, and of emetine and chloroquine in 28 patients.
Abnormalities after chloroquine were less in severity and of shorter duration than after emetine. They were more severe, became maximum later after cessation of emetine therapy, and were much longer in duration after emetine and chloroquine than after emetine. These differences are attributed to combined effects of the two drugs.
Serum potassium levels showed some decrease after antiamebic therapy, the decrease being more after emetine than after chloroquine.
A case is reported in which severe abnormalities and muscular paralysis occurring after emetine and chloroquine were rapidly reversed by oral potassium administration.
Administration of potassium simultaneously with emetine and chloroquine often prevented or delayed the appearance or decreased the severity of abnormalities. Subsequent potassium administration usually reversed the abnormalities except in cases in which they were present before emetine therapy. It is concluded that the abnormalities are functional in nature and not due to organic myocardial damage.
It is suggested that some disturbance of potassium metabolism in the myocardium and skeletal muscles may be the cause of electrocardiographic abnormalities and emetine neuritis, respectively.
- © 1965 American Heart Association, Inc.